Oklahoma, 2007

Heavy Snow and Winter Weather in Oklahoma, January 19 to 21, 2007

January 19 to 21, 2007 · NWS OUN · 26 events in 25 counties and zones

Another powerful winter storm with heavy snow, sleet, and freezing rain affected parts of central, northern, and western Oklahoma. Heavy snow fell across the northwest one third of Oklahoma, with a freezing rain/snow mix farther southeast.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another powerful winter storm with heavy snow, sleet, and freezing rain affected parts of central, northern, and western Oklahoma. Heavy snow fell across the northwest one third of Oklahoma, with a freezing rain/snow mix farther southeast. Snowfall totals over the northwest third of Oklahoma ranged from three to eight inches. A light coating of ice with much lighter amounts of snow were common further southeast. Numerous traffic accidents were blamed on the heavy snow. Numerous school activities, churches, and business were closed early due to the inclement weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 19, 11:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 19, 11:23 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1123 AM CST FRI JAN 19 2007

.UPDATE...
HAVE RECEIVED REPORTS OF SLEET MIXED WITH RAIN ACROSS KNOX COUNTY.
INCREASED POPS ACROSS WESTERN NORTH TEXAS FOR THIS AFTERNOON AND
INCLUDED SLEET ALONG WITH RAIN/SNOW IN PRECIP TYPE.  TWEAKED TEMPS
BASED ON CURRENT TRENDS.

WE ARE EXPANDING THE WINTER STORM WARNING FOR ONE ROW OF COUNTIES
SOUTH ACROSS OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WAS
MAINLY DUE TO THE POTENTIAL OF SLEET WHICH IS ALREADY BEING REPORTED
FURTHER SOUTH. ALSO ISSUED ADVISORY FOR REST OF SOUTHEAST COUNTIES.
MODEL FCST SOUNDINGS ARE SLIGHTLY COOLER THAN PREVIOUS RUNS WHICH
WILL INCREASE THE CHANCE FOR SLEET AND SNOW ACROSS THE UPGRADED
AREA.  WE ARE CONTINUING TO EVALUATE THE DEVELOPING WINTER WX
EVENT...AND MORE DETAILED INFORMATION WILL BE AVAILABLE WITH THE
AFTERNOON PACKAGE.

&&

.PREV DISCUSSION... /ISSUED 450 AM CST FRI JAN 19 2007/

DISCUSSION...
WHILE THE MODELS GENERALLY AGREE WITH THE LARGE SCALE PICTURE...
IMPORTANT DIFFERENCES EXIST IN THE DETAILS BETWEEN THE NAM AND
GFS. GFS IS FASTER TO DEVELOP AND SPREAD QPF ACROSS THE AREA LATE
TODAY AND TONIGHT... ESPECIALLY ACROSS CENTRAL AND EASTERN
SECTIONS. THIS IS AT LEAST PARTLY DUE TO THE GFS MOISTENING THE
AIRMASS THROUGH A MUCH DEEPER LAYER MORE QUICKLY THAN THE NAM AND
IT ALSO DEVELOPING A STRONGER WARM ADVECTION FIELD THAN THE NAM.
BELIEVE A BLEND IS PROBABLY A LITTLE BETTER HERE. OTHER IMPORTANT
DIFFERENCE LIES WITH THE THERMAL STRUCTURE IN THE LOWEST SEVERAL
THOUSAND FEET. THE GFS IS SLIGHTLY COLDER THAN THE NAM.
UNFORTUNATELY... THE PCPPN TRANSITION ZONE TRAVERSES THE AREA... SO A
SMALL CHANGE IN TEMPERATURE CAN MAKE A SIGNIFICANT DIFFERENCE IN
THE PRECIPITATION TYPE. THIS IS ESPECIALLY THE CASE ALONG THE
INTERSTATE 44 CORRIDOR. WHILE WE BELIEVE THAT THE NAM MAY HAVE A
LITTLE BETTER HANDLE ON THE INITIAL THERMAL STRUCTURE OF THE
ATMOSPHERE... WE ALSO COULD SEE WHERE MODERATE LIFTING/PCPN COULD
LOWER TEMPS SUFFICIENTLY TO TRANSITION PCPN OVER TO SNOW. IT DOES
APPEAR THE SOUTH CENTRAL AND SOUTHEAST OKLAHOMA... AND THE EASTERN
PART OF WESTERN NORTH TEXAS... COULD SEE A LITTLE MORE RAIN...
AND PERHAPS LESS FREEZING/FROZEN PCPN. MEANWHILE... FAR WESTERN
AND NORTHERN OKLAHOMA IS STILL EXPECTED TO SEE PRIMARILY SNOW.

AS FOR THE HEADLINES... WE WILL LET THE WINTER STORM WARNING GO
INTO EFFECT THIS AFTERNOON OVER SOUTHWEST OKLAHOMA AND PART OF
WESTERN NORTH TEXAS SINCE WE EXPECT WINTER PRECIPITATION TO BEGIN
BY LATE AFTERNOON. ALTHOUGH AMOUNTS THIS AFTERNOON ARE NOT
EXPECTED TO BE HEAVY... THEY WILL MARK THE BEGINNING OF THE WINTER
STORM EVENT. MEANWHILE... WE WILL CONVERT THE WINTER STORM WATCH
THAT STARTS THIS AFTERNOON FOR THE REMAINDER OF WESTERN NORTH
TEXAS INTO A WINTER WEATHER ADVISORY FOR THE EVENT. BOTH THE NAM
AND GFS KEEP THE LOWER LEVELS A LITTLE ABOVE FREEZING WHICH
SHOULD REDUCE THE RISK OF HEAVY SNOW ACCUMULATIONS. IF THIS
THERMAL PROFILE MAKES A CHANGE FOR THE COLDER... THEN THIS AREA MAY
NEED TO BE BUMPED FROM AN ADVISORY TO A WARNING. WILL LEAVE THE
EXISTING WINTER STORM WARNING AREA IN EFFECT FOR TONIGHT AND
SUNDAY UNCHANGED. WE WILL ALSO HANG ONTO THE WINTER STORM WATCH
STARTING TONIGHT FOR SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
HOWEVER... IF CURRENT MODEL TRENDS CONTINUE... AN ADVISORY MAY
ALSO BE MORE APPROPRIATE FOR THIS AREA AS WELL.

IN THE LONGER TERM... WE HAVE NOT MADE MUCH CHANGE TO THE ONGOING
FORECAST. LATEST GFS STILL INDICATES THE SECOND UPPER LOW DIGGING
INTO THE SOUTHWEST U.S. WILL TRACK FAR TO OUR SOUTHWEST... WHICH
SHOULD PCPN LIGHT FOR MONDAY/TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  39  28  32  29 /  20  70 100  60
HOBART OK         37  27  32  26 /  50  90 100  40
WICHITA FALLS TX  37  29  33  28 /  70 100 100  40
GAGE OK           38  23  27  21 /  30  70  90  50
PONCA CITY OK     40  26  30  27 /  10  30 100  80
DURANT OK         41  32  34  31 /  30  90 100  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
     FOR OKZ004>020-022>032-039>042-045-046.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR OKZ021-033>038-
     044.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR OKZ043-047-048-050>052.

TX...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
     FOR TXZ086-088>090.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TXZ086-
     088>090.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR TXZ083>085-087.

&&

07/22/26
Hazardous weather outlook, Jan 19, 6:45 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
645 AM CST FRI JAN 19 2007

OKZ004>048-050>052-TXZ083>090-191800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
645 AM CST FRI JAN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A COOL STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY JAN 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
A STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM THE WEST
TODAY AND TONIGHT.  A MIXTURE OF RAIN...SLEET...AND SNOW IS
EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON.  THE PRECIPITATION WILL
SPREAD NORTHEAST DURING THE OVERNIGHT HOURS.  SLEET AND SNOW
ACCUMULATIONS ON ROADWAYS WILL CAUSE HAZARDOUS DRIVING CONDITIONS
ESPECIALLY ON ROADWAYS THAT STILL HAVE A COATING OF SLEET AND ICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WILL AFFECT OKLAHOMA AND WESTERN NORTH TEXAS OVER
THE WEEKEND. PLEASE REFER TO THE WINTER WEATHER PRODUCTS FOR MORE
DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 9 winter weather. Local standard time, as filed.

Heavy Snow, Harmon

When
January 19, 2:00 PM CST to January 21, 6:00 AM CST
Where
Harmon forecast zone
Reported by
Emergency Manager
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Winter Weather, Kiowa

When
January 19, 2:00 PM CST to January 21, 6:00 AM CST
Where
Kiowa forecast zone
Reported by
Emergency Manager
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Heavy Snow, Greer

When
January 19, 6:00 PM CST to January 21, 6:00 AM CST
Where
Greer forecast zone
Reported by
Emergency Manager
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 19, 6:00 PM CST to January 21, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heavy Snow, Beckham

When
January 19, 10:00 PM CST to January 21, 6:00 AM CST
Where
Beckham forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Heavy Snow, Custer

When
January 19, 11:00 PM CST to January 21, 6:00 AM CST
Where
Custer forecast zone
Reported by
Emergency Manager
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Winter Weather, Caddo

When
January 19, 11:00 PM CST to January 21, 6:00 AM CST
Where
Caddo forecast zone
Reported by
Emergency Manager
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Heavy Snow, Washita

When
January 19, 11:00 PM CST to January 21, 6:00 AM CST
Where
Washita forecast zone
Reported by
Emergency Manager
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Winter Weather, Grady

When
January 20, 12:00 AM CST to January 21, 6:00 AM CST
Where
Grady forecast zone
Reported by
Emergency Manager
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heavy Snow, Ellis

When
January 20, 2:00 AM CST to January 21, 6:00 AM CST
Where
Ellis forecast zone
Reported by
Emergency Manager
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Heavy Snow, Roger Mills

When
January 20, 2:00 AM CST to January 21, 6:00 AM CST
Where
Roger Mills forecast zone
Reported by
Emergency Manager
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Heavy Snow, Woodward

When
January 20, 2:00 AM CST to January 21, 6:00 AM CST
Where
Woodward forecast zone
Reported by
Emergency Manager
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Heavy Snow, Dewey

When
January 20, 2:00 AM CST to January 21, 6:00 AM CST
Where
Dewey forecast zone
Reported by
Emergency Manager
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Heavy Snow, Harper

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Harper forecast zone
Reported by
Emergency Manager
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Heavy Snow, Woods

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Woods forecast zone
Reported by
Emergency Manager
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Heavy Snow, Major

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Major forecast zone
Reported by
Emergency Manager
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heavy Snow, Alfalfa

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Alfalfa forecast zone
Reported by
Emergency Manager
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Grant forecast zone
Reported by
Emergency Manager
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heavy Snow, Garfield

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Garfield forecast zone
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heavy Snow, Kay

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Kay forecast zone
Reported by
Emergency Manager
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heavy Snow, Noble

When
January 20, 3:00 AM CST to January 21, 6:00 AM CST
Where
Noble forecast zone
Reported by
Emergency Manager
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Winter Weather, Logan

When
January 20, 5:00 AM CST to January 21, 6:00 AM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Winter Weather, Logan

When
January 20, 5:00 AM CST to January 21, 6:00 AM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Winter Weather, Blaine

When
January 20, 5:00 AM CST to January 21, 6:00 AM CST
Where
Blaine forecast zone
Reported by
Emergency Manager
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Winter Weather, Kingfisher

When
January 20, 5:00 AM CST to January 21, 6:00 AM CST
Where
Kingfisher forecast zone
Reported by
Emergency Manager
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Winter Weather, Payne

When
January 20, 5:00 AM CST to January 21, 6:00 AM CST
Where
Payne forecast zone
Reported by
Emergency Manager
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Beckham2007-01-205MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12881, 12882, 12880, 12885, 12868, 12871, 12886, 12895, 12894, 12866, 12867, 12869, 12870, 12865, 12873, 12874, 12875, 12876, 12877, 12878, 12879, 12884, 12888, 12890, 12891, 12892.